Winter Weather, Athens
- When
- February 17, 12:00 PM EST to 4:00 PM EST
- Where
- Athens forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
A low pressure system moved through the central Appalachians on the 17th, driving a lot of low level moisture into the middle Ohio River Valley. While this system also pulled warmer air northward, it remained cold enough across southeastern Ohio for a period of snow during the early afternoon before changing over to rain by late afternoon.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A low pressure system moved through the central Appalachians on the 17th, driving a lot of low level moisture into the middle Ohio River Valley. While this system also pulled warmer air northward, it remained cold enough across southeastern Ohio for a period of snow during the early afternoon before changing over to rain by late afternoon. There was a narrow band that experienced a brief period of very heavy snow, with reports of 2 to 3 inches accumulating in an hour. This band was across portions of Jackson, Vinton, Athens, Meigs, and Washington Counties. Even across individual counties, snowfall accumulations varied drastically based on the location of the heaviest band. For example, in Meigs County, a member of the public measured just over 4 inches of snow near Tuppers Plains, while in Chester only 2 inches accumulated. In Washington County, 3 inches of snow was measured near Reno, with under an inch in Marietta. In Jackson County, the city of Jackson was hit hard where the cooperative observer measured 3 to 4 inches of snow in less than 2 hours, however the southern part of the county only got a couple inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 17, 10:58 AM EST, 1 hour 2 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston WV
1058 AM EST Sat Feb 17 2018
.SYNOPSIS...
Low pressure system approaches today/tonight. High pressure
Sunday. Warm front Monday, and then a cold front midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Saturday...
Adjusted PoP per latest radar images and consensus of recent
model data. Rainfall has already reached our VA counties and
southern portions of WV. Expect from 0.25 to 0.75 inches of rain
over soils that are currently saturated. A flood watch remains
in effect for Dickenson and Buchanan counties in VA until 9 PM
this evening.
As of 620 AM Saturday...
No updates as current forecast on track.
As of 240 AM Saturday...
Surface wave moves across southern coalfields today and tonight.
Highest QPF associated with this feature generally confined
south and west of KCRW-KBKW line. Soil conditions remain quite
saturated, and flood watch warranted for southwest Virginia
counties. At surface and aloft we will see a decent wedge of
warm air work its way up through central West Virginia, with
some cold air damming occurring across eastern mountains.
Profiles suggest enough cold air in place up through mid levels,
in wake of recent frontal passage will be enough for general
wintry mix with generally all snow across higher terrain, with
warm air wedge remaining west of the mountains. Will likely see
a wide range of snow amounts, with some areas even seeing brief
period of freezing rain and sleet, and liquid precipitation
mixed in at times. Thus, snow accumulation confidence quite low,
and only brought in higher amounts, ie greater then 4 inches
over the highest terrain.
Used consensus of models for temperature forecast and blended
these back in to inherited forecast, resulting in little change
to current forecasted trends.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 310 AM Saturday...
High pressure will be moving in on Sunday, with any lingering
precip in the northern mountains tapering off by mid morning. As
the high drifts to the east Sunday night, we will start to see
warm air advection kick in and have gone with a non-diurnal
trend during the pre-dawn hours. A warm front lifts through
early Monday, with an area of light rain overspreading the area.
Temperatures will be warm enough for all rain.
The warm front will be north of the forecast area by Monday
night with any precip also to the north. Tuesday will be a down
right warm day as we are firmly in the warm sector, and should
get some decent sunshine. Bumped up highs a degree or two over
the previous forecast, but still coming in below some guidance.
ECMWF MOS for instance would give us another 2-3 degrees over
current forcast. Already have the forecast into record high
range for climate sites -- and could be flirting with record
highs for the month of February as a whole.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 310 AM Saturday...
A cold front is approaching Tuesday night, with POPs gradually
increasing across SE Ohio through the pre-dawn. Some timing
differences on the frontal passage between GFS and ECMWF, but
overall looks like it will cross on Wednesday with best POPs
trailing just behind the front. Thought about introducing
thunder, but instability is pretty meager. However, would not be
surprised if some thunder gets added in eventually. GFS does
show an area of 100-200 J/kg MUCAPE crossing.
The front gets hung up by a wave moving along it, so have POPs
lingering -- especially across the south -- Thursday and
Thursday night. While details differ some in the models, it
does look like the boundary will eventually drift back north as
a warm front Friday, with POPs trending back up.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of 540 AM Saturday...
After early morning stratcu burns off, mid level clouds and
moisture will be on the increase from the south by early this
morning with a mixed bag of precipitation types overspreading
the area. Up through the southern coalfields from KHTS-KCRW to
KCKB mostly rain will occur at the surface. Over the eastern
mountains, cold air damming is expected and SN, IP along with
some FZRA will prevail. Conditions will become MVFR to IFR
across a wide area this afternoon and evening as an area of low
pressures passes across southern West Virginia.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Onset and deteriorating conditions in
wintry precipitation may vary today,
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EST 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H M M H M H M M L
HTS CONSISTENCY H H M M M L M M L L L L
BKW CONSISTENCY H L H M M M M M L L M L
EKN CONSISTENCY H H H M L L L L L L L L
PKB CONSISTENCY H H H H H L L L M M M L
CKB CONSISTENCY H H H H L M M M M L M L
AFTER 18Z SUNDAY...
IFR possible in showers late Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 4 AM EST Sunday for WVZ522>524-
526.
OH...None.
KY...None.
VA...Flood Watch until 10 PM EST this evening for VAZ003-004.
&&
SYNOPSIS...KMC/MZ
NEAR TERM...KMC/ARJ
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...KMCHazardous Weather Outlook National Weather Service Charleston WV 320 AM EST Sat Feb 17 2018 VAZ003-004-180830- Dickenson-Buchanan- 320 AM EST Sat Feb 17 2018 ...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ522>524-526-180830- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- 320 AM EST Sat Feb 17 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EST SUNDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WVZ024-025-033-034-180830- Mingo-Logan-McDowell-Wyoming- 320 AM EST Sat Feb 17 2018 This Hazardous Weather Outlook is for portions of southern West Virginia. .DAY ONE...Today and Tonight. Another dose of heavy rain is possible today into tonight. With wet ground in place, this rain will have to be monitored for potential flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-515>521-525-180830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Northwest Randolph- 320 AM EST Sat Feb 17 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732028, 732029, 732030, 732032, 732033.